Alert archive / Kentucky / Freeze Warnings in 2017

Freeze Warning 7, NWS Jackson, KY

April 7, 201733 counties in Kentucky

NWS Jackson, KY issued this freeze warning at Apr 7, 2017, 2:39 PM EDT for 33 counties in Kentucky. It took effect at Apr 8, 2017, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2017, 2:39 PM EDT (18:39 UTC)
In effect from
Apr 8, 2017, 3:00 AM EDT
Expired
Apr 8, 2017, 9:00 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WWUS73 KJKL 071839
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
239 PM EDT Fri Apr 7 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081300-
/O.UPG.KJKL.FR.Y.0001.170408T0400Z-170408T1300Z/
/O.NEW.KJKL.FZ.W.0007.170408T0700Z-170408T1300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
239 PM EDT Fri Apr 7 2017

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT SATURDAY...

The National Weather Service in Jackson has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM EDT Saturday. The
Frost Advisory is no longer in effect. 

* Temperatures will fall to near 30 degrees with some sheltered 
  valleys cooling into the upper 20s. 

* These temperatures have the potential to do damage to fruit 
  trees, especially those that have budded out such as apple, 
  pear, and peach. Other plants that are ahead of schedule for 
  the spring could also be impacted. Take necessary precautions 
  to protect any sensitive plants from these freezing 
  temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

SBH
2 follow-up statements
026 
WWUS73 KJKL 080247
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1047 PM EDT Fri Apr 7 2017


KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081300-
/O.CON.KJKL.FZ.W.0007.170408T0700Z-170408T1300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1047 PM EDT Fri Apr 7 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
SATURDAY...

* Temperatures will fall to 26 to 31 degrees in most locations.
  Some ridgetop locations will remain at or a little above
  freezing, but still run the potential for frost. 

* These temperatures have the potential to do damage to sensitive
  vegetation. Take necessary precautions to protect plants from
  freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other 
sensitive vegetation.

&&

$$
055 
WWUS73 KJKL 081258
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
858 AM EDT Sat Apr 8 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081400-
/O.EXP.KJKL.FZ.W.0007.000000T0000Z-170408T1300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
858 AM EDT Sat Apr 8 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Apr 7, 1:31 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 7, 1:31 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
131 PM EDT Fri Apr 7 2017

.UPDATE...
Issued at 1237 PM EDT FRI APR 7 2017

A few sprinkles were reported at Big Sandy Regional Airport
between 10 and 11 AM EDT, and few sprinkles are possible in
eastern Pike County until about 1 PM. Have updated NDFD to wrap up
the light precipitation chances for today. Clouds will also be on
the decrease through the afternoon in many areas, but will hold
on in the northeast part of the area for most of the day.

UPDATE Issued at 952 AM EDT FRI APR 7 2017

Satellite shows clouds developing and spreading south across the
area. Have made some adjustments to sky cover in NDFD based on
this trend, and have also updated hourly temperatures based on
latest trends. Clouds are still expected to decrease slowly from
southwest to northeast this afternoon.

Will continue to carry the slight chance of rain
(and snow in the higher terrain) over the eastern part of the
area for this morning, as radar continues showing some very light
returns there and Huntington WV and Charleston WV reported some
very light rain at 13Z.

UPDATE Issued at 705 AM EDT FRI APR 7 2017

Updated the forecast this morning to ingest the latest
observations and trend them into the morning. Tweaked the cloud
cover to account for the continued slot of dry air moving into the
southwest portion of the area. The bulk of the showers has also
come to an end and have adjusted pops down with the exception of
the northern and eastern locations of eastern Kentucky. Still
expecting a slight chance of showers through the morning areas for
the mentioned locations as another weak wave slides south across
the area. This should amount to much shower activity at all as
this feature lacks the moisture depth.

&&

.SHORT TERM...(Today through Saturday)
Issued at 409 AM EDT FRI APR 7 2017

Current conditions across the area feature a push of dry air
moving through Central and into eastern Kentucky. This dry air is
pretty much bringing an end to the showers across southern and
southwestern portions of eastern Kentucky. Even some eroding of
the cloud cover is occurring. Have adjusted for this in these
locations. However, upstream over northern OH and IN is another
weak wave rotating south around the closed low still slowly
exiting to the northeast. This feature will move south and
southeast skirting northern and northeastern portions of Kentucky
and bringing some additional low level moisture. Thus cloud cover
will linger through the morning and into the midday hours. This
will slightly reinvigorate the rain and snow shower potential but
only just about through midday as the moisture depth is still
rather shallow. Still, with a warm ground the only accumulation
will on top of Black Mountain.

As strong high pressure begins to move into the area, skies will
clear out by this evening with strong subsidence in place. Dew
points will fall into the mid to upper 20s by tonight as the drier
air mass takes hold over the area. Decoupled winds tonight will
allow for the formation of a substantial coverage of frost across
eastern Kentucky. Some sheltered valleys may even fall into the
upper 20s, thus warranted a Frost Advisory in effect for tonight.
Will allow the next shift to assess the situation for any
possible need of an upgrade to a Freeze Warning but with only a
few valley locations possibly reaching well below freezing
conditions, a Frost Advisory is more adequate at this point.

For Saturday, high pressure well in place and the air mass
moderating well, temperatures will climb into the mid 60s.

.LONG TERM...(Saturday night through Thursday)
Issued at 359 AM EDT FRI APR 7 2017

Above normal warmth and overall dry conditions look to be in store
for late weekend through much of next week. Upper ridging extending
from Hudson Bay to Mexico will allow warmer air to filter into the
Midwest and Ohio Valley, warming temperatures into the mid 70s
Sunday. Beforehand, areas of frost will likely develop in the
valleys of eastern and far eastern Kentucky Sunday morning with lows
bottoming out in the mid 30s owing to stout decoupling with surface
ridging sliding into the mid-Atlantic.

A weakening upper low across the northern to central Great Plains
will continue to shear out and take on more of a positive tilt
Monday as it traverses the upper Midwest toward the Great Lakes. An
accompanying surface low will establish deep layer southwest flow
across eastern Kentucky, subsequently warming temperatures into the
mid-upper 70s Monday afternoon, prior to an attendant decaying cool
front attempting to make headway east. Showers will be possible
beginning later Monday night through Tuesday night, with perhaps a
slim chance for some thunder Tuesday afternoon/evening as
temperatures in the 70s and at least subtle dynamic cooling aloft
combine to promote some meager instability. Following continued
warmth and dryness from midweek through much of Thursday, northern
stream cyclonic energy may bring a few showers back into the picture
late Thursday. A branch of energy may also try to break off farther
south across the U.S. thus further promoting rain chances with
additional lift present. Nonetheless, slight chance PoPs look
warranted at this stage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 131 PM EDT FRI APR 7 2017

High pressure building into the area will bring improving
weather with VFR conditions prevailing through the forecast
period. Even where low clouds linger at SYM, JKL and SJS early
this afternoon ceilings will be from 3500 to 4000 feet. Some MVFR
ceilings will linger over far eastern and southeastern KY, east
and southeast of the TAF sites until late afternoon. Clouds will
decrease across the entire area tonight, with mostly clear skies
in store for tonight and Saturday. Northwest winds will remain
gusty this afternoon, with gusts around 20 knots. Winds will
diminish this evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from midnight tonight to 9 AM EDT Saturday for
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...SBH
SHORT TERM...SHALLENBERGER
LONG TERM...GUSEMAN
AVIATION...SBH
Hazardous weather outlook, Apr 7, 4:03 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
403 AM EDT Fri Apr 7 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
403 AM EDT Fri Apr 7 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SATURDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Freezing temperatures along with widespread frost are expected
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of frost are likely again in the valleys of far eastern and
southeastern Kentucky Saturday night into Sunday morning.

A slight chance of thunderstorms exists Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SHALLENBERGER/GUSEMAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:00 AM EDTFrost AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more11 hr

Nearby

Freeze Warnings in Kentucky, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.